Georgia, 2015

Damaging Winds in Georgia, July 15, 2015

July 15, 2015 · NWS JAX · 2 events in 2 counties and zones

A short wave trough rotating southward around a mean layer east coast trough axis crossed SE Ga during peak heating. Some deep layer shear and cooler temperatures aloft created a threat for a few strong to severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A short wave trough rotating southward around a mean layer east coast trough axis crossed SE Ga during peak heating. Some deep layer shear and cooler temperatures aloft created a threat for a few strong to severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 15, 1:55 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 15, 1:55 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
255 PM EDT WED JUL 15 2015

.SHORT TERM.../THROUGH FRIDAY NIGHT/...

ISSUED A HEAT ADVISORY FOR PORTIONS OF SOUTHEAST GA FOR THIS
AFTERNOON...AS THE DEWPOINTS ARE NOT MIXING AS MUCH AS EXPECTED.
THEREFORE...EXPECTING HEAT INDEX READINGS TO AROUND 110.

TROUGHING AT THE SURFACE AND ALOFT WILL PROVIDE FOR SCATTERED TO
NUMEROUS SHOWERS AND STORMS THROUGH THIS EVENING. WEAK RIDGING
SETTLES OVERHEAD FOR THURSDAY...WHICH WILL DECREASE COVERAGE OF
CONVECTION. A WEAK SURFACE TROUGH WILL DEVELOP OVER THE REGION
FRIDAY...WHICH WILL LEAD TO AN INCREASE IN AFTERNOON CONVECTIVE
COVERAGE AGAIN.

HIGHS WILL GENERALLY BE IN THE LOWER TO MID 90S THIS PERIOD. HEAT
INDEX VALUES MAY ONCE AGAIN REACH ADVISORY CRITERIA OVER SE GA ON
THURSDAY AFTERNOON.

&&

.LONG TERM.../SATURDAY THROUGH TUESDAY/...

THE EAST COAST UPPER LEVEL TROUGH WILL TRANSLATE EASTWARD OVER
THE WESTERN ATLANTIC EARLY THIS WEEKEND. THEREFORE...THE UPPER
LEVEL RIDGE TO EDGE CLOSER TO THE REGION. THE UPPER RIDGE WILL BE
CENTERED TO OUR WEST INTO EARLY NEXT WEEK PROVIDING A NORTHERLY
STEERING FLOW. SURFACE TROUGHING WILL REMAIN TO THE WEST OF THE
REGION THIS WEEKEND AND THEN TO THE NORTH OF THE REGION EARLY NEXT
WEEK WITH A WEAKER SWLY LOW LEVEL FLOW. WITH SUCH WEAK
ENVIRONMENTAL FLOW IN PLACE...BOTH EAST AND WEST COAST SEA BREEZES
WILL FORM BY MIDDAY AND PUSH INLAND. THIS WILL RESULT IN INLAND
LATE DAY SEABREEZE MERGERS LIKELY BETWEEN I-95 AND HIGHWAY 301.
TEMPERATURES WILL CONTINUE SEVERAL DEGREES ABOVE AVERAGE WITH
DAYTIME POPS NEAR AVERAGE...HOVERING IN THE 35 TO 45 PERCENT RANGE
THROUGH THE PERIOD.

&&

.AVIATION...

THERE IS A CHANCE FOR SHOWERS AND STORMS THROUGH THIS 18Z TAF
PERIOD. THE BEST CHANCE WILL BE THIS AFTERNOON AND EVENING AND AGAIN
TOWARD NOON THURSDAY. WHILE PREVAILING VFR CONDITIONS ARE
EXPECTED...LOWER CONDITIONS ARE ANTICIPATED IN AND NEAR STORMS.

&&

.MARINE...

A TROUGH OF LOW PRESSURE WILL MOVE EAST OF THE REGION TONIGHT. A
GENERAL SOUTH TO SOUTHWEST FLOW IS EXPECTED TO LAST INTO THE
WEEKEND.

RIP CURRENTS: LOW RISK THROUGH THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  76  95  77  96 /  60  40  40  30
SSI  78  94  78  91 /  50  40  30  30
JAX  76  94  75  93 /  40  40  40  60
SGJ  76  93  76  92 /  30  40  40  60
GNV  75  91  74  93 /  40  50  40  50
OCF  75  90  75  92 /  40  50  30  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...HEAT ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR APPLING-ATKINSON-
     BACON-BRANTLEY-CHARLTON-CLINCH-COFFEE-ECHOLS-INLAND CAMDEN-
     INLAND GLYNN-JEFF DAVIS-PIERCE-WARE-WAYNE.

AM...NONE.
&&

STRUBLE/CORDERO
Hazardous weather outlook, Jul 15, 1:44 PM EST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
244 PM EDT WED JUL 15 2015

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-161845-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
244 PM EDT WED JUL 15 2015

...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST GEORGIA
THIS LATE AFTERNOON INTO THE EVENING...

...HOT TEMPERATURES CONTINUE WITH ELEVATED HEAT INDEX READINGS...

...HEAT ADVISORY FOR PORTIONS INTERIOR PORTIONS OF SOUTHEAST
GEORGIA THROUGH 5 PM THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED LATE THIS
AFTERNOON THROUGH EARLY THIS EVENING. SOME STRONG STORMS WILL BE
POSSIBLE AREA WIDE...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS
ACROSS SOUTHEAST GEORGIA. STRONG WINDS WILL BE THE MAIN THREAT
WITH A FEW STORMS PRODUCING HAIL.

AFTERNOON HEAT INDEX READINGS IN THE 103 TO 107 DEGREE RANGE CAN
BE EXPECTED ACROSS NORTHEAST FLORIDA AND COASTAL SOUTHEAST
GEORGIA. HEAT INDICES WILL RANGE FROM 108 TO 112 DEGREES ACROSS
THE INTERIOR PORTIONS OF SOUTHEAST GEORGIA THROUGH 5
PM...PROMPTING THE HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED TO NUMEROUS THUNDERSTORMS STORMS ARE EXPECTED EACH DAY.
THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND
HEAVY DOWNPOURS.

AFTERNOON HEAT INDEX READINGS IN THE 100 TO 105 DEGREE RANGE CAN
BE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

SCC

In the hours before

Special weather statement, Jul 15, 1:33 PM EST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
233 PM EDT WED JUL 15 2015

FLZ020-GAZ162-151900-
HAMILTON FL-ECHOLS GA-
233 PM EDT WED JUL 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON AND WESTERN
ECHOLS COUNTIES UNTIL 300 PM EDT...

AT 233 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF VALDOSTA TO
9 MILES WEST OF JENNINGS TO 6 MILES NORTH OF MADISON...AND MOVING
SOUTHEAST AT 15 MPH.

GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
JENNINGS...STATENVILLE...SUWANNEE RIVER STATE PARK...BLUE SPRINGS...
CROSSROADS AND MAYDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3063 8314 3079 8313 3081 8310 3085 8309
      3085 8301 3086 8299 3083 8286 3049 8302
      3043 8310 3042 8315 3039 8318 3041 8318
      3042 8322 3046 8322 3047 8324 3052 8324
      3055 8326 3062 8327 3063 8331
TIME...MOT...LOC 1833Z 300DEG 15KT 3084 8317 3064 8326 3056 8340

NELSON
Special weather statement, Jul 15, 2:07 PM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
307 PM EDT WED JUL 15 2015

GAZ153-154-165-166-151930-
INLAND GLYNN GA-COASTAL CAMDEN GA-COASTAL GLYNN GA-INLAND CAMDEN GA-
307 PM EDT WED JUL 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GLYNN AND NORTHEASTERN
CAMDEN COUNTIES UNTIL 330 PM EDT...

AT 307 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF WAVERLY...OR 9 MILES NORTHEAST OF WOODBINE...
MOVING EAST AT 25 MPH.

GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
BRUNSWICK...ST. SIMONS ISLAND...JEKYLL ISLAND AND DOVER BLUFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3100 8140 3106 8149 3106 8151 3105 8148
      3102 8145 3099 8163 3098 8141 3089 8141
      3098 8171 3117 8167 3116 8143 3115 8143
      3115 8144 3112 8141 3116 8136
TIME...MOT...LOC 1907Z 285DEG 22KT 3104 8159

NELSON
Special weather statement, Jul 15, 2:21 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
321 PM EDT WED JUL 15 2015

GAZ149-150-152-163-164-152000-
CLINCH GA-BRANTLEY GA-ATKINSON GA-CHARLTON GA-WARE GA-
321 PM EDT WED JUL 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BRANTLEY...
SOUTHEASTERN ATKINSON...CENTRAL WARE...NORTHERN CLINCH AND NORTHERN
CHARLTON COUNTIES UNTIL 400 PM EDT...

AT 321 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FORT MUDGE...OR 11 MILES SOUTHWEST OF NAHUNTA...MOVING EAST AT 25
MPH.

HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
HOMERVILLE...NAHUNTA...ARGYLE...HOMELAND...DU PONT...RACE POND...
BRAGANZA...MANOR...EMERSON PARK...FORT MUDGE...HICKOX...BOGGY BAY...
COGDELL...WINOKUR AND NEEDHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3121 8299 3121 8193 3107 8193 3105 8194
      3104 8193 3088 8192 3088 8297 3118 8297
      3118 8299
TIME...MOT...LOC 1921Z 279DEG 21KT 3110 8214

NELSON
Special weather statement, Jul 15, 3:02 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
402 PM EDT WED JUL 15 2015

GAZ132-133-152045-
JEFF DAVIS GA-COFFEE GA-
402 PM EDT WED JUL 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFF DAVIS AND
NORTHWESTERN COFFEE COUNTIES UNTIL 445 PM EDT...

AT 401 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
JACKSONVILLE...OR 12 MILES SOUTH OF MCRAE...MOVING SOUTHEAST AT 30
MPH.

HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
HAZLEHURST...AMBROSE...PRIDGEN AND SNIPESVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3187 8250 3159 8304 3162 8305 3163 8301
      3166 8301 3166 8300 3179 8299 3178 8292
      3179 8290 3178 8289 3178 8287 3182 8284
      3184 8278 3185 8279 3186 8276 3188 8274
      3191 8268 3192 8268
TIME...MOT...LOC 2001Z 302DEG 25KT 3189 8298

NELSON
Special weather statement, Jul 15, 3:41 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
441 PM EDT WED JUL 15 2015

GAZ132>134-152130-
JEFF DAVIS GA-BACON GA-COFFEE GA-
441 PM EDT WED JUL 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BACON...SOUTHWESTERN
JEFF DAVIS AND CENTRAL COFFEE COUNTIES UNTIL 530 PM EDT...

AT 441 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PRIDGEN...OR NEAR BROXTON...MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
DOUGLAS...BROXTON...WEST GREEN...SNIPESVILLE AND DENTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3175 8254 3175 8255 3174 8255 3173 8252
      3171 8252 3171 8249 3168 8248 3166 8245
      3166 8244 3143 8287 3163 8300 3182 8267
TIME...MOT...LOC 2041Z 303DEG 26KT 3170 8296

NELSON

The radar

The Moody AFB radar (KVAX), 83 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
July 15, 4:00 PM EST
Where
Coffee County, 0.59 mi E of Broxton
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
31.630, -82.890

A tree was blown down onto a power line near the intersection of Smith Street and Railroad Street in Broxton. The time was based on radar imagery. The cost of damage was unknown but estimated for Storm Data.

Thunderstorm Wind, Atkinson

When
July 15, 5:05 PM EST
Where
Atkinson County, 2.46 mi WSW of Mora
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.410, -83.010

A tree was blown down over a road near the intersection of Ice Plant Road and Talmadge McKinnon Road north of Willacoochee. The time of damage was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2015Every state in 2015This day in weather historyWarnings in Georgia, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595828, 595830.